Wyoming, 2023High Wind in Wyoming, April 18 to 19, 2023
April 18 to 19, 2023 · NWS CYS · 10 events in 10 counties and zones
Widespread strong winds were reported across southeast Wyoming the afternoon of 18 April through the late afternoon of 19 April 2023.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread strong winds were reported across southeast Wyoming the afternoon of 18 April through the late afternoon of 19 April 2023.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 18, 10:45 AM MST, 2 hours 13 minutes earlier.
Area forecast discussion, Apr 18, 10:45 AM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1145 AM MDT Tue Apr 18 2023
.SHORT TERM...(Today - Thursday)
Issued at 352 AM MDT Tue Apr 18 2023
A transition to a considerably more unsettled weather pattern will
commence today as increasingly difluent & intense southwesterly H5
flow spreads across the CWA in advance of a deep negatively tilted
upper-level trough over the western US. Significant PVA and large-
scale dynamic forcing, coupled w/ ample mid & high level moisture,
will support high-based convection after 17z for most zones, which
is suggested by the majority of CAMs. Deep layer shear will likely
be quite strong w/ 50+ knot southwesterly flow at 500 mb, oriented
parallel to the surface frontal zone. This should support multiple
organized linear storm segments capable of wind and/or hail. Would
expect the primary hazard to be 60+ MPH wind gusts given inverted-
v forecast sounding profiles, although localized pockets of 250 to
500 J/kg of Hail CAPE (-10 to -30 C layer) could support potential
for marginally severe hail w/ any persistent updrafts which do not
get sheared off. Latest MRGL Risk from SPC looks appropriate given
the setup. Overall convective risk should diminish rapidly through
the evening post-fropa.
A potentially significant and widespread bora event is expected to
develop overnight through early Wednesday as deep intense downward
omega and steepening low-level lapse rates spill across the south-
east Wyoming wind corridors and adjacent Plains in the wake of the
frontal passage this evening. This will certainly support downward
momentum transfer of 55 to 65 knot 700-800 millibar flow currently
progged to be over much of southeast Wyoming at 12z Wednesday, per
the GFS. H85/H7 CAG-CPR gradients of 55-65 meters will support the
potential for high winds at Arlington and Elk Mountain, while very
intense west-east oriented MSLP gradients across the Laramie Range
on the order of 5-8 millibars will prove very favorable for strong
gusts across the central and southern Laramie Range. A sharp omega
couplet and distinct kink to the 500 millibar height contours over
the central Rockies along with a pronounced mountain top inversion
in forecast soundings & vertical x-sections strongly suggests high
potential for severe mountain waves. Overall parameter space could
very well support 80+ MPH gust potential over the Laramie Range at
some point overnight into early Wednesday morning w/ similar gusts
possibly even reaching the I-25 corridor including Wheatland. KCYS
could also experience 70+ MPH gusts after Midnight. Multiple local
parameter space analogs for KBRX support a prolonged period of 70-
80 MPH gusts at that location per local research. In-house Random-
Forest model wind guidance strongly suggests high winds across all
forecast points across the wind corridors and adjacent plains over
central Laramie and eastern Platte counties.
High Wind Watches have been upgraded to High Wind Warnings w/ some
extensions across Carbon and Albany as well as Converse & Niobrara
counties. All warnings will begin at 17z this AM. Although this is
considerably earlier than the expected onset of the bora, numerous
showers and storms will have a reasonably high potential to result
in occasional 60+ MPH gusts from outflow this afternoon & evening,
before the primary period of concern. Most warnings are valid thru
21z Wednesday w/ the exception of the lower elevations of Carbon &
Albany counties (RWL/LAR/SAA) where winds will most likely only be
realized with influence from afternoon convection. Finally, expect
light to moderate mountain snow w/ extremely favorable mid & upper
level dynamics and appreciable moisture. Winter Weather Advisories
do not seem necessary at this point as the highest potential for 6
to 10 inch amounts will be over the highest peaks with a general 3
to 6 inches expected for the majority of those zones.
.LONG TERM...(Thursday Night - Monday)
Issued at 352 AM MDT Tue Apr 18 2023
Overall impact level remains low for the long term forecast period.
Discrepancies still remain in where long range models are placing the
upper level low Thursday and Friday, resulting in uncertainty in the
forecast. Most models have the low sitting right on the Canada/US
border at the intersection of Montana and North Dakota, which is much
too far north for major snow impacts in southeast Wyoming and the
Nebraska panhandle. Snow is not out of the picture, but overall
accumulations will likely be minimal, unless we see a drastic southerly
shift in the low location. The best timing for snowfall is Thursday
night into Friday morning as the low ingests moisture from the Gulf
and wraps it around into southeast Wyoming and western Nebraska as
it pushes off to the east. The precipitation may also start as rain
in some areas, it just depends on the timing of the front and when
the wraparound moisture reaches southeast Wyoming and western Nebraska.
Northwest flow keeps the area cold, below normal, through Saturday.
Sunday, very brief ridging develops over the area and brings temperatures
back near normal, 50s and 60s. Monday a shortwave pushes through, but
models don't have the location or strength nailed down yet. The
instability could result in rain showers, and even thunderstorms to
start the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1136 AM MDT Tue Apr 18 2023
Wyoming TAFS...A potent weather disturbance and associated cold
front will sweep across the terminals through tonight, helping
ceilings to fall to MVFR and low VFR at Rawlins and Laramie this
evening at 2500 to 3500 feet AGL. Ceilings will then improve to
4500 feet AGL. High VFR will prevail at Cheyenne with ceilings
from 8000 to 15000 feet AGL. Expect isolated thunderstorms at all
terminals from 20Z to 04Z. Strong surface pressure gradients,
especially behind the cold front, will produce wind gusts of 40 to
50 knots.
Nebraska TAFS...A strong weather disturbance and associated cold
front will sweep across the terminals tonight with ceilings
prevailing around 15000 feet AGL. Isolated thunderstorms are
expected from late afternoon through early evening. Strong surface
pressure gradients, especially behind the cold front, will produce
wind gusts of 35 to 45 knots.
&&
.FIRE WEATHER...
Issued at 352 AM MDT Tue Apr 18 2023
Red Flag Warnings have been posted for today for FWZs 435-437 over
the western Nebraska Panhandle from 11 AM until 7 PM MDT today. RH
will fall into the lower teens this afternoon, along with frequent
wind gusts 30 to 40 MPH. Although fuels are non-critical across SE
Wyoming, scattered to numerous high based showers and storms could
yield new fire starts as well as strong & erratic surface winds as
they pass. More widespread 45+ MPH gusts are likely overnight thru
Wednesday w/ the highest potential for 70+ MPH gusts expected from
the Laramie Range into the I-25 corridor.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 3 PM MDT Wednesday for WYZ101-102-106-
107-110-116>118.
High Wind Warning until 9 PM MDT this evening for WYZ109-111-113-
115.
NE...Red Flag Warning until 7 PM MDT this evening for NEZ435>437.
&&
SHORT TERM...CLH
LONG TERM...LK
AVIATION...RUBIN
FIRE WEATHER...CLHHazardous weather outlook, Apr 18, 8:33 AM MST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
933 AM MDT Tue Apr 18 2023
WYZ101-102-106-107-109>111-113-115>118-191545-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
933 AM MDT Tue Apr 18 2023
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong southwest winds will develop today. Gusts up to 55 MPH are
expected. Isolated strong thunderstorms capable of wind gusts
over 60 MPH are possible this afternoon.
A strong cold front will move through the area tonight. West to
northwest winds will become quite strong with gusts of 60 to 80
MPH expected. High Wind Warnings are in effect beginning at 11
AM this morning.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Very strong winds will continue through Wednesday afternoon.
Blustery, colder and unsettled weather is forecast Wednesday
through Friday. Snow showers will produce light accumulations.
.Spotter information statement...
Spotter activation will not be required.
WYZ103>105-191545-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-
933 AM MDT Tue Apr 18 2023
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong southwest winds will develop today. Gusts up to 55 MPH are
expected. Isolated strong thunderstorms capable of wind gusts
over 60 MPH are possible this afternoon.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Blustery, colder and unsettled weather is forecast Wednesday
through Friday. Snow showers will produce light accumulations.
.Spotter information statement...
Spotter activation will not be required.
WYZ112-114-191545-
Sierra Madre Range-Snowy Range-
933 AM MDT Tue Apr 18 2023
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong southwest winds will develop today. Gusts up to 55 MPH are
expected.
A strong cold front will move through the area tonight. Rain
showers will change to snow showers and continue Wednesday.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Blustery, colder and unsettled weather is forecast Wednesday
through Friday. Snow showers will produce light to moderate
accumulations. Blowing snow will create low visibilities at
times.
.Spotter information statement...
Spotter activation will not be required.
NEZ002-003-019>021-054-055-095-096-WYZ108-119-191545-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Goshen County-
East Laramie County-
933 AM MDT Tue Apr 18 2023
This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Isolated strong thunderstorms capable of wind gusts over 60 MPH
are possible this afternoon.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Blustery, colder and unsettled weather is forecast Wednesday
through Friday. Snow showers will produce light accumulations.
.Spotter information statement...
Spotter activation will not be required.
MAJ
High Wind, Central Carbon County
- When
- April 18, 12:58 PM MST to 1:29 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Walcott Junction 15 miles east of Sinclair reported this wind gust.
High Wind, North Snowy Range Foothills
- When
- April 18, 1:36 PM MST to April 19, 4:42 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT sensor at Arlington reported this peak wind gust. Several other WYDOT sensors reported wind gusts in excess of 58 mph during this time.
High Wind, East Platte County
- When
- April 18, 2:20 PM MST to April 19, 6:20 AM MST
- Where
- East Platte County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
WYDOT sensor Coleman, 13 miles south of Glendo reported this peak wind. Another WYDOT sensor, Platte/Converse County Line site also reported wind gusts in excess of 58 mph.
High Wind, Laramie Valley
- When
- April 18, 2:38 PM MST to 2:52 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Quealy Dome WYDOT site, 14 miles northeast of Centennial reported this peak wind gust.
High Wind, South Laramie Range
- When
- April 18, 2:38 PM MST to 4:46 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Buford East WYDOT site, 1 mile east southeast of Buford reported this peak wind gust.
High Wind, Converse County Lower Elevations
- When
- April 18, 3:02 PM MST to April 19, 1:52 PM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
Douglas Airport ASOS reported this peak wind gust. Deer Creek WYDOT site as well as two other mesonet sites also reported wind gusts in excess of 58 mph during this time.
High Wind, Central Laramie Range and Southwest Platte County
- When
- April 18, 3:16 PM MST to April 19, 2:28 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT sensor Bordeaux, 9 miles south of Wheatland reported these strong wind gusts.
High Wind, South Laramie Range Foothills
- When
- April 18, 3:28 PM MST to April 19, 2:43 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Spotter located 18 miles west northwest of Cheyenne reported this peak wind gust.
High Wind, Niobrara County
- When
- April 18, 4:22 PM MST to 4:26 PM MST
- Where
- Niobrara County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 43.057, -104.475 (the zone’s center; the record gives no point)
UPR site CRAND1 7 miles west northwest reported these wind gusts.
High Wind, Central Laramie County
- When
- April 19, 12:26 AM MST to 4:18 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
WYDOT site Bear Creek 8 miles south of Chugwater reported these strong sustained winds.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Dakota, April 18 to 30, 2023$1.3 million · 4 events
- Hail and High Wind in Nebraska, April 18, 20232.5 in hail · 19 events
- Heavy Snow and Winter Weather in Montana, April 18 to 20, 202316 events
- Flash Flood and Hail in Nebraska, April 18 to 19, 20231.25 in hail · 12 events
- Hail and High Wind in Utah, April 18, 20231.5 in hail · 8 events
- Strong Wind in Hawaii, April 18 to 19, 20234 events
- High Wind and Strong Wind in Iowa, April 18 to 19, 202359 kt wind · 3 events
- Flooding in Minnesota, April 18 to 25, 20232 events
- Frost and Freeze in Washington, April 18, 20232 events
- High Wind in California, April 18, 202356 kt wind · 2 events
- High Wind in Colorado, April 18, 202369 kt wind · 2 events
- High Wind in Wyoming, April 18, 202355 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081856, 1081857, 1081855, 1081858, 1081859, 1081849, 1081854, 1081860, 1081850, 1081861.